Imagine, for a moment, that you have been taking the same arthritis medication for years. All of a sudden, you receive word that the drug that you are taking has been recalled. Before you can gather any additional information, terror consumes you. What is wrong with the medication? Has it been working? Is my batch included? Could the drug actually be hurting me?
Those thoughts are scary enough for an arthritis medication. They can be downright debilitating for a patient on warfarin, chemotherapy, insulin, or any number of other life-sustaining medications. For this reason, knowing the basics of drug recalls can help you combat your immediate fears and navigate the situation with informed action.
Why Are Drugs Recalled?
The FDA can recall drugs for any number of reasons. The most serious recalls typically fall into three different general categories.
1. Newly Discovered Health Risk
While all drugs must pass clinical trials, some serious side effects may not present in patients until the drug is used in the wider marketplace. These recalls usually result in the drug being removed permanently from the market.
Contamination problems often result from a problem in the cleanroom that is used in the manufacturing process. The risk to the patient depends on the contaminant introduced into the compound, and the drug is kept off of the market until a cleanroom manufacturer fixes the issue in their production process.
This is a serious issue where the drug contained in the package is different from its labeling. Investigations into the cause of the mistake are conducted, and the company must show the FDA sufficient actions to prevent a future problem before the drug can go back onto the market.
How Serious Is the Recall?
In order to easily convey the severity of a drug recall, the FDA uses a simple classification system:
-Class I Recalls: These recalls are the most urgent, as the government believes use of the tainted medication has the potential to cause serious bodily harm or death.
-Class II Recalls: Drugs that fall into this level have the potential for short-term adverse reactions from patients or have a remote chance of more serious consequences.
-Class III Recalls: This level is reserved for potentially defective drugs that pose little risk of harm to a patient.
What Should You Do in the Event of a Recall?
If the medication you are taking is subject to a recall, you will likely learn the news from your doctor's office. Should you learn about the recall before hearing from your doctor, call them immediately for instructions on how to properly dispose of the medication and to discuss a possible replacement medication. If the drug is sold over-the-counter, contact your primary care physician to work out the best method of disposal and optimal replacement medication.
All user-generated information on this site is the opinion of its author only and is not a substitute for medical advice or treatment for any medical conditions. Members and guests are responsible for their own posts and the potential consequences of those posts detailed in our Terms of Service.